DEAR DR. DONOHUE: I am almost 70, and I can see big changes in my body. I want to stop them. For one, my muscles have shriveled. I was a competitive athlete and had a good body. Now it’s a disgrace. I have been told that DHEA restores muscles in older men. What’s your take on it? – Z.K.

ANSWER:
DHEA – dehydroepiandrosterone – is one of the adrenal glands’ hormones. The body transforms it into another substance, androstenedione, a hormone with muscle-building properties. Before you get too excited, let me backtrack.

At age 70, a man’s muscle size and muscle strength are only 30 percent to 50 percent of what they were at their peak. The greater decline occurs in men who have made no attempt to exercise muscles regularly.

Also at age 70, the production of DHEA has radically declined from what it was in younger years.

The logical conclusion would be to supply DHEA in a pill or tablet, and muscle strength and size would be regained. The facts do not support such reasoning. In one study, a large group of people, ranging in age from the 60s to the 80s, took a daily dose of DHEA for a full year. The experimenters could find no change in muscle size or strength.

DHEA has theoretical drawbacks. It could affect the liver. It can bring on acne. It might cause growth of facial hair in women.

In honesty, no terrible things have been reported from its use, but no good things have been reported either. I’d shy away from it. It is a supplement and not FDA-regulated.

DEAR DR. DONOHUE: As a college football player, I injured my right hip so badly that I had to give up football. Now my hip is stiff and hurts. I am 41. I have consulted a number of doctors who have given me every arthritis medicine known to man. None works. Orthopedic surgeons tell me I am too young to have a hip replacement. What’s left? – J.D.

ANSWER:
You don’t have a lot of options. Let me run some banal ideas past you.

If you are overweight, lose weight. It’s surprising how much pain relief weight loss brings to arthritic joints.

Have you ever seen a rheumatologist? Rheumatologists are specialists in the nonsurgical treatment of joint problems. They are adept at prescribing medicines and combinations of medicines for people with difficult problems such as yours.

As for hip replacement, I understand the orthopedic doctors’ reluctance to operate. An artificial hip lasts 15 to 20 or more years. Even if it lasts 30 years, at 71 you would face another operation. Repeat operations don’t work as well as first operations. But if you are in crippling pain and unable to enjoy life, an orthopedic doctor will perform a hip replacement. The baseball and football player Bo Jackson had an artificial hip put in when he was 29.

DEAR DR. DONOHUE: Does gout affect the heart? My uncle says it does. He has gout and, therefore, thinks he is an authority on the subject. I would like to hear a doctor’s version of that story. – T.J.

ANSWER:
In an extremely small number of patients, gout can affect the heart.

Some gout patients have little mounds sprout up under their skin. Those mounds are heaps of uric acid, the stuff that infiltrates joints and is responsible for gout attacks. Those bumps are called tophi (TOE-fie). The same aggregations of uric acid can invade heart muscle, but this happens extremely rarely.

DEAR DR. DONOHUE: I had a kidney stone. Someone tells me that I should not drink tea. Is that correct? I love tea. – N.R.

ANSWER:
Most kidney stones are calcium oxalate. Tea has oxalate. If the doctor has put you on an oxalate alert, then you should moderate your tea consumption to around two cups a day.

DEAR DR. DONOHUE: I have to take aspirin or Tylenol regularly every day, or I will have a headache. I have tried to stop, but when I do, I invariably have a bad headache. How can I get off these drugs and not have to suffer a headache that makes it impossible for me to function? – C.V.

ANSWER:
Your headaches have all the markings of rebound headaches. They result from the overuse of headache medicines. The approach to rebound headaches is one of tapering the dose and the frequency of medicine used for headache treatment.

You have to put up with a little discomfort when you are weaning yourself from medicines. Don’t take a full dose of medicine. Split the tablet in half and use that half as a substitute for one of your daily doses. Stay at that level for four to seven days, then substitute a half-tablet for another daily dose. Repeat the same process every four to seven days -so long as the headache does not come back. (You can’t do this with capsules, because it’s impossible to split them and keep the ingredients within the capsule.) If people go at this slowly, more than 80 percent are headache-free and off medicine within four months.

If it is impossible for you to reduce medicine use on your own, then get the family doctor involved in helping you to free yourself from the overuse of headache medicines.

Get the family doctor involved for an even more compelling reason – making certain that your daily headaches are rebound headaches. They might be headaches that have a more serious cause. I hate to suggest such a thing, but brain tumors can cause frequent headaches.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475.


Only subscribers are eligible to post comments. Please subscribe or to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.